During a serious year-long illness one of the meds my doctor had taking was Prednisone. Prednisone is a steroid used to help the body heal but has some interesting side effects. The effects were even more interesting since he had me on a very high dosage.
I was not fully aware of a couple of the side effects until several months after being off the steroid. The most obvious change was my weight. I ballooned up from 168 pounds to 250 pounds. I was eating massive amounts of everything. It has taken me seven years to get down to193 pounds. The problem is the steroid component in a couple of the medications that I will have to take as long as I live.
During the "year of Prednisone" I was able to walk faster, work harder and talk circles around long winded corner evangelists. People started going the other way when they saw me. The problem is I was completely unaware of none of that, for me, strange behavior.
It all sunk in about two years later. I remember one brother-in-law asking me several times, "Man, what are you on?" I have managed to corner some of those people whose ears probably are still ringing and apologized.
Today I am back to my sort of recluse self as if I have much of a choice anyway. My illness was an incurable type of pneumonia that destroyed all but a tiny bit of my lungs. So I now live connected to a machine that makes oxygen for me to breathe. The stronger steroids have long faded from my system. I now get winded walking slowly down the back porch steps (five steps) and twelve feet to the bird bath. I'm more winded than when I had to run a mile in under 14 minutes in full combat gear for the annual Army PT test a lifetime ago.